Oklahoma, 2006

Hail and Damaging Winds in Oklahoma, August 20, 2006

August 20, 2006 · NWS OUN · 4 events in 4 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 20, 1:12 AM CST, 53 minutes earlier.

Area forecast discussion, Aug 20, 1:12 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
212 AM CDT SUN AUG 20 2006

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH MONDAY
OVER MOST OF OK AND ADJACENT PARTS OF NORTH TX. THE BETTER
CHANCES WILL REMAIN OVER THE NORTHERN 2/3 OF THIS AREA WHERE IS
THE DEEPER TROPICAL PACIFIC MID-LEVEL MOISTURE AND LIFT OVER THE
FRONT. ADDITIONALLY, THE SURFACE HIGH IN THE MID-MISSOURI VALLEY
TODAY AND MONDAY WILL KEEP MODERATE UPSLOPE FLOW IN WESTERN OK TO
SUSTAIN PERIODS OF RAIN.

THE FRONT IS EXPECTED TO LANGUISH NEAR THE RED RIVER TODAY KEEPING
AFTERNOON TEMPERATURES COOLER THAN THOSE YESTERDAY. LATER TODAY
AND MONDAY, THE FRONT SHOULD BE A FOCUS FOR SCATTERED
THUNDERSTORMS NEAR THE RED RIVER, BUT THESE WOULD BE OF LESS
COVERAGE THAN THOSE FARTHER NORTH. A WEAK WAVE ON THE SOUTHERN
EDGE OF THE WESTERLIES MAY ENHANCE THE CHANCES MONDAY AND MONDAY
NIGHT ACROSS THE NORTHERN HALF OF OK. TUESDAY IS EXPECTED TO BE A
TRANSITION DAY TO FEW SHOWERS BEFORE WEDNESDAY THROUGH FRIDAY
BRINGS LOW CHANCES OF RAIN AND TEMPERATURES NEAR NORMALS. THE NEXT
FRONT AND GOOD CHANCE FOR RAIN COMES IN THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  91  69  89  68 /  50  30  40  20
HOBART OK         91  69  88  68 /  40  40  40  30
WICHITA FALLS TX  96  74  93  72 /  30  30  30  30
GAGE OK           83  65  87  61 /  60  30  40  30
PONCA CITY OK     85  67  88  65 /  60  30  30  20
DURANT OK         97  75  93  72 /  20  30  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, Aug 19, 7:55 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT SAT AUG 19 2006

OKZ004>048-050>052-TXZ083>090-201200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
855 PM CDT SAT AUG 19 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO ORGANIZED SEVERE WEATHER IS EXPECTED TONIGHT.

DISCUSSION...
A FRONTAL BOUNDARY EXTENDING FROM SOUTHWEST OKLAHOMA NORTHEAST INTO
CENTRAL AND NORTHEAST OKLAHOMA WILL CONTINUE TO PUSH SLOWLY SOUTHWARD
TONIGHT.  SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP NORTH
OF THE BOUNDARY TONIGHT...ESPECIALLY ACROSS CENTRAL AND NORTHERN
OKLAHOMA.  THE STRONGER STORMS TONIGHT WILL BE CAPABLE OF PRODUCING
WINDS TO 50 MPH...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK AS A COLD
FRONT STALLS OVER THE REGION AND DISSIPATES. ISOLATED SEVERE STORMS
WILL BE POSSIBLE...MAINLY DURING THE LATE AFTERNOON THROUGH EARLY
EVENING HOURS EACH DAY.

OTHER HAZARDOUS WEATHER...
FIRE DANGERS WILL INCREASE THROUGH THE WEEK AS TEMPERATURES BEGIN TO
RISE TO ABOVE NORMAL LEVELS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

SIX

In the hours before

Special weather statement, Aug 19, 8:05 PM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT SAT AUG 19 2006

OKZ026-030-200230-
LINCOLN OK-POTTAWATOMIE OK-
905 PM CDT SAT AUG 19 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND POTTAWATOMIE
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR THE SOUTHERN LINCOLN AND
NORTHERN POTTAWATOMIE COUNTY LINE...MOVING NORTHEAST AT 10 MPH. WIND
GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THE STORM.

CJS
Special weather statement, Aug 19, 8:35 PM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT SAT AUG 19 2006

OKZ028-029-200300-
CLEVELAND OK-MCCLAIN OK-
935 PM CDT SAT AUG 19 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND MCCLAIN
COUNTIES.

THUNDERSTORMS... WITH BRIEF HEAVY RAINS AND LOCAL WIND GUSTS TO NEAR
40 MPH... WILL MOVE ACROSS THE CENTRAL PART OF NORMAN... AND ACROSS
FAR NORTHERN MCCLAIN COUNTY INTO SOUTHWEST OKLAHOMA CITY. THE
STORMS WERE MOVING NORTHEAST AROUND 10 MPH.

CJS
Special weather statement, Aug 19, 9:08 PM CST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1008 PM CDT SAT AUG 19 2006

OKZ025-029-200330-
OKLAHOMA OK-CLEVELAND OK-
1008 PM CDT SAT AUG 19 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN CLEVELAND AND
SOUTHERN OKLAHOMA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHERN OKLAHOMA CITY AT 1008
PM CDT...MOVING NORTHEAST AT 20 MPH.  WIND GUSTS TO 45 MPH AND VERY
HEAVY RAINFALL CAN BE EXPECTED WITH THIS STORM.  FREQUENT CLOUD TO
GROUND LIGHTNING CAN ALSO BE EXPECTED.
Special weather statement, Aug 19, 9:30 PM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1030 PM CDT SAT AUG 19 2006

OKZ023-200400-
CADDO OK-
1030 PM CDT SAT AUG 19 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER BINGER AT 1030 PM CDT...MOVING
NORTHEAST AT 20 MPH.  STRONG WINDS TO 45 MPH...FREQUENT LIGHTNING
AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THIS STORM.

The radar

The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greer

When
August 20, 2:05 AM CST
Where
Greer County, 5 mi SE of Mangum
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.833, -99.433

Wind was measured by the Oklahoma mesonet.

Hail, Oklahoma

When
August 20, 6:33 PM CST
Where
Oklahoma County, Newalla
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.400, -97.167

Thunderstorm Wind, Harmon

When
August 20, 8:40 PM CST
Where
Harmon County, 5 mi WSW of Hollis
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.650, -100.000

Thunderstorm Wind, Beckham

When
August 20, 11:30 PM CST
Where
Beckham County, Retrop
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.167, -99.367

Wind was measured by the Oklahoma mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530271, 5530268, 5530269, 5530270.